December 8, 2014 — The Canadian Journal of Cardiology has published a new study adding more evidence that cholesterol-lowering statins, such as Lipitor, could increase a person’s risk of cataracts by nearly 30%.
The conclusions of the study were based on data from about 162,000 people in British Columbia and the United States who developed cataracts.
Of the patients from Canada, cataracts requiring surgical intervention was 27% more likely in patients on statins. Of the patents from the United States, cataracts was 7% more likely among patients on statins.
Cataracts causes progressive clouding of the lens of eye, resulting in blurry vision and blindness. No one knows if statins cause cataracts and studies have been conflicting. However, epithelial cells in the lens of the eye requires cholesterol to maintain transparency, so it makes sense that a cholesterol-lowering statin might interfere with the eye’s natural healing and repair process.
Even so, researchers cautioned that the risk of cataracts is outweighed by the benefit of preventing cardiovascular disease:
“The prevention of CVD, stroke, and their associated morbidity and mortality vastly outweighs the risk of cataracts. Even among lower risk patients, for whom the benefit-risk ratio is less dramatic, most patients would still probably prefer having to undergo earlier non-life-threatening cataract surgery over suffering a major vascular event.”
Last year, similar conclusions were published in JAMA Ophthalmology. Researchers warned that statins were associated with a 9-27% increased risk of cataracts, with higher risks associated with longer use of the medications. Click here to read more.